| Model Number |
SIG45AXT |
| Medical Device Problem Code |
Failure to Form Staple (2579)
| Health Effect - Clinical Codes |
Hemorrhage/Blood Loss/Bleeding (1888); Tissue Breakdown (2681)
| Date of Event |
11/17/2025
Type of Reportable Event
Malfunction
Event or Problem Description
It was reported that during a right vats (video-assisted thoracic surgery) wedge resection of the lower and middle lobes, the first reload experienced incomplete deployment of staples during the final firing across lung tissue containing a pulmonary artery branch, resulting in only a few visible completed staples at the apex, with the remaining staples either not found or bunched at the distal end and not completely formed.This led to bleeding from a pulmonary artery branch, requiring the immediate closure of jaws to apply pressure to the tissue and vessel, calling blood into the room, opening all thoracotomy trays in preparation for possible conversion to open surgery, and bringing in a second stapler setup.The procedure was extended by 30 minutes.The team was able to clamp off the section and fire another reload to complete the wedge resection without additional issue.The second reload when fired across the parenchyma, experienced a break at the articulation joint, with the broken part disengaging but not falling into the patient cavity, and the blowout plate was exposed and ribboned out at the wrist joint during retraction of the knife blade while in a fully articulated position.No x-ray was needed to locate components in the patient cavity.The handle, adapter and reload were replaced after the second reload (black 45) was fired.It was noted that the same adapter and handle were used for both the purple and black 45 firings.
Additional Manufacturer Narrative
D10 concomitant products: egia45amt, egia45amt egia 45 artic med thick sulu, (lot# p5g1173) sigadaptstnd, sig power sigadaptstnd linear adapter (serial# (b)(6)) sigphandle, sig power sigphandle handle (serial# (b)(6)), medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Medtronic will submit a supplemental report if additional relevant information becomes known.
Additional Manufacturer Narrative
Additional information: g3, h3, h6 h3 evaluation summary: medtronic conducted an investigation based upon all information received.The device and a photo were available for evaluation.A video was also provided.Visual inspection noted that the reload was fully fired with the interlock engaged.The reload had damage to the cutting edge of the knife blade.Pushers were noted to be sub-flush along the majority of the cartridge.Functional testing found that the reload was loaded into a representative powered handle running v29.6 software.The reload was noted to have been marked as used.The reload was then loaded into a representative manual handle.The interlock was overridden and the reload was applied to test media.Test media was transected.The interlock was tested and found to function properly.It was reported that the staple line was incomplete and there was poor staple formation.The reported issues were confirmed.The product analysis noted evidence that the device was not used as intended.The manufacturing records for each device are thoroughly reviewed prior to release to ensure that it meets all medtronic quality specifications.The instructions included with this device provide the following guidance: when positioning the stapler on the application site, ensure that no obstructions, such as clips, are incorporated into the instrument jaws.Firing over an obstruction may result in incomplete cutting action and/or improperly formed staples.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.